Advertisement

Avoiding or Limiting Regularities in Words

  • Pascal Ochem
  • Michaël Rao
  • Matthieu Rosenfeld
Chapter
Part of the Trends in Mathematics book series (TM)

Abstract

It is commonly admitted that the origin of combinatorics on words goes back to the work of Axel Thue in the beginning of the twentieth century, with his results on repetition-free words. Thue showed that one can avoid cubes on infinite binary words and squares on ternary words. Up to now, a large part of the work on the theoretic part of combinatorics on words can be viewed as extensions or variations of Thue’s work, that is, showing the existence (or nonexistence) of infinite words avoiding, or limiting, a repetition-like pattern. The goal of this chapter is to present the state of the art in the domain and also to present general techniques used to prove a positive or a negative result. Given a repetition pattern P and an alphabet, we want to know if an infinite word without P exists. If it exists, we are also interested in the size of the language of words avoiding P, that is, the growth rate of the language. Otherwise, we are interested in the minimum number of factors P that a word must contain. We talk about limitation of usual, fractional, abelian, and k-abelian repetitions and other generalizations such as patterns and formulas. The last sections are dedicated to the presentation of general techniques to prove the existence or the nonexistence of an infinite word with a given property.

References

  1. 8.
    Aistleitner, C., Becher, V., Scheerer, A.M., Slaman, T.: On the construction of absolutely normal numbers. Acta Arith. (to appear), arXiv:1702.04072Google Scholar
  2. 27.
    Badkobeh, G., Crochemore, M.: Finite-repetition threshold for infinite ternary words. In: WORDS. EPTCS, vol. 63, pp. 37–43 (2011)CrossRefGoogle Scholar
  3. 28.
    Badkobeh, G., Crochemore, M.: Fewest repetitions in infinite binary words. RAIRO Theor. Inform. Appl. 46(1), 17–31 (2012)MathSciNetCrossRefGoogle Scholar
  4. 29.
    Badkobeh, G., Crochemore, M., Rao, M.: Finite repetition threshold for large alphabets. RAIRO Theor. Inform. Appl. 48(4), 419–430 (2014)MathSciNetCrossRefGoogle Scholar
  5. 32.
    Baker, K.A., McNulty, G.F., Taylor, W.: Growth problems for avoidable words. Theor. Comput. Sci. 69(3), 319–345 (1989)MathSciNetCrossRefGoogle Scholar
  6. 48.
    Bean, D.R., Ehrenfeucht, A., McNulty, G.: Avoidable patterns in strings of symbols. Pac. J. Math. 85, 261–294 (1979)MathSciNetCrossRefGoogle Scholar
  7. 74.
    Berstel, J.: Axel Thue’s papers on repetitions in words: a translation. In: Monographies du LaCIM, vol. 11, pp. 65–80. LaCIM (1992)Google Scholar
  8. 78.
    Berthé, V., Rigo, M. (eds.): Combinatorics, automata and number theory. Encyclopedia of Mathematics and Its Applications, vol. 135. Cambridge University Press, Cambridge (2010)Google Scholar
  9. 79.
    Berthé, V., Rigo, M. (eds.): Combinatorics, words and symbolic dynamics. Encyclopedia of Mathematics and Its Applications, vol. 159. Cambridge University Press, Cambridge (2016)zbMATHGoogle Scholar
  10. 127.
    Carpi, A.: On abelian power-free morphisms. Int. J. Algebra Comput. 03(02), 151–167 (1993)MathSciNetCrossRefGoogle Scholar
  11. 128.
    Carpi, A.: On the number of abelian square-free words on four letters. Discret. Appl. Math. 81(1–3), 155–167 (1998)MathSciNetCrossRefGoogle Scholar
  12. 132.
    Cassaigne, J.: Motifs évitables et régularité dans les mots. Ph.D. thesis, Université Paris VI (1994)Google Scholar
  13. 133.
    Cassaigne, J., Currie, J.D., Schaeffer, L., Shallit, J.: Avoiding three consecutive blocks of the same size and same sum. J. ACM 61(2), 10:1–10:17 (2014)MathSciNetCrossRefGoogle Scholar
  14. 140.
    Chalopin, J., Ochem, P.: Dejean’s conjecture and letter frequency. RAIRO Theor. Inform. Appl. 42(3), 477–480 (2008)MathSciNetCrossRefGoogle Scholar
  15. 152.
    Clark, R.J.: Avoidable formulas in combinatorics on words. Ph.D. thesis, University of California, Los Angeles (2001)Google Scholar
  16. 153.
    Clark, R.J.: The existence of a pattern which is 5-avoidable but 4-unavoidable. Int. J. Algebra Comput. 16(02), 351–367 (2006)MathSciNetCrossRefGoogle Scholar
  17. 172.
    Currie, J.D.: The number of binary words avoiding abelian fourth powers grows exponentially. Theor. Comput. Sci. 319(1), 441–446 (2004)MathSciNetCrossRefGoogle Scholar
  18. 173.
    Currie, J.D., Rampersad, N.: Fixed points avoiding abelian k-powers. J. Comb. Theory Ser. A 119(5), 942–948 (2012)MathSciNetCrossRefGoogle Scholar
  19. 174.
    Currie, J.D., Visentin, T.I.: Long binary patterns are abelian 2-avoidable. Theor. Comput. Sci. 409(3), 432–437 (2008)MathSciNetCrossRefGoogle Scholar
  20. 187.
    Dejean, F.: Sur un théorème de Thue. J. Comb. Theory Ser. A 13(1), 90–99 (1972)MathSciNetCrossRefGoogle Scholar
  21. 188.
    Dekking, F.M.: Strongly non-repetitive sequences and progression-free sets. J. Comb. Theory Ser. A 27(2), 181–185 (1979)MathSciNetCrossRefGoogle Scholar
  22. 209.
    Edlin, A.E.: The number of binary cube-free words of length up to 47 and their numerical analysis. J. Differ. Equ. Appl. 5(4–5), 353–354 (1999)MathSciNetCrossRefGoogle Scholar
  23. 214.
    Entringer, R.C., Jackson, D.E., Schatz, J.A.: On nonrepetitive sequences. J. Comb. Theory Ser. A 16(2), 159–164 (1974)MathSciNetCrossRefGoogle Scholar
  24. 216.
    Erdős, P.: Some unsolved problems. Mich. Math. J. 4(3), 291–300 (1957)Google Scholar
  25. 217.
    Erdős, P.: Some unsolved problems. Magyar Tud. Akad. Mat. Kutató Int. Közl. 6, 221–254 (1961)Google Scholar
  26. 219.
    Evdokimov, A.A.: Strongly asymmetric sequences generated by a finite number of symbols. Dokl. Akad. Nauk SSSR 179, 1268–1271 (1968)Google Scholar
  27. 223.
    Fiorenzi, F., Ochem, P., Vaslet, E.: Bounds for the generalized repetition threshold. Theor. Comput. Sci. 412(27), 2955–2963 (2011)MathSciNetCrossRefGoogle Scholar
  28. 228.
    Fraenkel, A.S., Simpson, R.J.: How many squares must a binary sequence contain? Electron. J. Comb. 2, R2, 9pp. (1995)Google Scholar
  29. 237.
    Gamard, G., Ochem, P., Richomme, G., Séébold, P.: Avoidability of circular formulas (2016). ArXiv:1610.04439Google Scholar
  30. 239.
    Georgiadis, L., Goldberg, A.V., Tarjan, R.E., Werneck, R.F.: An Experimental Study of Minimum Mean Cycle Algorithms, pp. 1–13. SIAM (2009)Google Scholar
  31. 277.
    Guégan, G., Ochem, P.: A short proof that shuffle squares are 7-avoidable. RAIRO Theor. Inform. Appl. 50(1), 101–103 (2016)MathSciNetCrossRefGoogle Scholar
  32. 304.
    Huova, M., Karhumki, J., Saarela, A.: Problems in between words and abelian words: k-abelian avoidability. Theor. Comput. Sci. 454, 172–177 (2012)Google Scholar
  33. 308.
    Ilie, L., Ochem, P., Shallit, J.: A generalization of repetition threshold. Theor. Comput. Sci. 345(2), 359–369 (2005)MathSciNetCrossRefGoogle Scholar
  34. 329.
    Karhumäki, J.: Generalized Parikh mappings and homomorphisms. Inf. Control 47(3), 155–165 (1980)MathSciNetCrossRefGoogle Scholar
  35. 330.
    Karhumäki, J., Saarela, A., Zamboni, L.Q.: On a generalization of Abelian equivalence and complexity of infinite words. J. Comb. Theory Ser. A 120(8), 2189–2206 (2013)MathSciNetCrossRefGoogle Scholar
  36. 331.
    Karhumäki, J., Shallit, J.: Polynomial versus exponential growth in repetition-free binary words. J. Comb. Theory Ser. A 105(2), 335–347 (2004)MathSciNetCrossRefGoogle Scholar
  37. 337.
    Karp, R.: A characterization of the minimum mean cycle in a digraph. Discret. Math. 23, 309–311 (1978)Google Scholar
  38. 342.
    Keränen, V.: Abelian squares are avoidable on 4 letters. In: ICALP, pp. 41–52 (1992)CrossRefGoogle Scholar
  39. 343.
    Keränen, V.: New abelian square-free DT0L-languages over 4 letters. Manuscript (2003)Google Scholar
  40. 344.
    Keränen, V.: A powerful abelian square-free substitution over 4 letters. Theor. Comput. Sci. 410(38), 3893–3900 (2009)MathSciNetCrossRefGoogle Scholar
  41. 346.
    Khalyavin, A.: The minimal density of a letter in an infinite ternary square-free word is 883/3215. J. Integer Seq. 10, Art. 07.6.5 (2007)Google Scholar
  42. 356.
    Kolpakov, R.: Efficient lower bounds on the number of repetition-free words. J. Integer Seq. 10, Art. 07.3.2 (2007)Google Scholar
  43. 357.
    Kolpakov, R., Kucherov, G., Tarannikov, Y.: On repetition-free binary words of minimal density. Theor. Comput. Sci. 218, 161–175 (1999)MathSciNetCrossRefGoogle Scholar
  44. 358.
    Kolpakov, R., Rao, M.: On the number of Dejean words over alphabets of 5, 6, 7, 8, 9 and 10 letters. Theor. Comput. Sci. 412(46), 6507–6516 (2011)MathSciNetCrossRefGoogle Scholar
  45. 363.
    Kucherov, G., Ochem, P., Rao, M.: How many square occurrences must a binary sequence contain? Electron. J. Comb. 10(1), R12 (2003)Google Scholar
  46. 449.
    Ochem, P.: A generator of morphisms for infinite words. RAIRO Theor. Inform. Appl. 40, 427–441 (2006)MathSciNetCrossRefGoogle Scholar
  47. 450.
    Ochem, P.: Letter frequency in infinite repetition-free words. Theor. Comput. Sci. 380(3), 388–392 (2007)MathSciNetCrossRefGoogle Scholar
  48. 451.
    Ochem, P.: Doubled patterns are 3-avoidable. Electron. J. Comb. 23(1) (2016)Google Scholar
  49. 452.
    Ochem, P., Reix, T.: Upper bound on the number of ternary square-free words. In: Workshop on Words and Automata (2006)Google Scholar
  50. 453.
    Ochem, P., Rosenfeld, M.: Avoidability of formulas with two variables (2016). ArXiv:1606.03955CrossRefGoogle Scholar
  51. 465.
    Ochem P., Rao M.: Minimum frequencies of occurrences of squares and letters in infinite words. In: Mons Days of Theoretical Computer Science. Mons, August 27–30 (2008)Google Scholar
  52. 485.
    Pirillo, G., Varricchio, S.: On uniformly repetitive semigroups. Semigroup Forum 49(1), 125–129 (1994)MathSciNetCrossRefGoogle Scholar
  53. 486.
    Pleasants, P.A.B.: Non-repetitive sequences. Math. Proc. Camb. Philos. Soc. 68, 267–274 (1970)MathSciNetCrossRefGoogle Scholar
  54. 493.
    Rao, M.: Last cases of dejeans conjecture. Theor. Comput. Sci. 412(27), 3010–3018 (2011)MathSciNetCrossRefGoogle Scholar
  55. 494.
    Rao, M.: On some generalizations of abelian power avoidability. Theor. Comput. Sci. 601, 39–46 (2015)MathSciNetCrossRefGoogle Scholar
  56. 495.
    Rao, M., Rigo, M., Salimov, P.: Avoiding 2-binomial squares and cubes. Theor. Comput. Sci. 572, 83–91 (2015)MathSciNetCrossRefGoogle Scholar
  57. 496.
    Rao, M., Rosenfeld, M.: Avoidability of long k-abelian repetitions. Math. Comput. 85(302), 3051–3060 (2016)MathSciNetCrossRefGoogle Scholar
  58. 497.
    Rao, M., Rosenfeld, M.: Avoiding two consecutive blocks of same size and same sum over \(\mathbb {Z}^2\). Manuscript (2016). ArXiv:1511.05875Google Scholar
  59. 505.
    Rigo, M., Salimov, P.: Another Generalization of Abelian Equivalence: Binomial Complexity of Infinite Words, pp. 217–228. Springer, Berlin/Heidelberg (2013)Google Scholar
  60. 511.
    Rosenfeld, M.: Every binary pattern of length greater than 14 is Abelian-2-avoidable. In: MFCS 2016. LIPIcs, vol. 58, pp. 81:1–81:11 (2016)Google Scholar
  61. 544.
    Shur, A.M.: Growth rates of complexity of power-free languages. Theor. Comput. Sci. 411(34), 3209–3223 (2010)MathSciNetCrossRefGoogle Scholar
  62. 545.
    Shur, A.M., Gorbunova, I.A.: On the growth rates of complexity of threshold languages. RAIRO Theor. Inform. Appl. 44(1), 175–192 (2010)MathSciNetCrossRefGoogle Scholar
  63. 559.
    Tarannikov, Y.: The minimal density of a letter in an infinite ternary square-free word is 0.2746…. J. Integer Seq. 5(2), Art. 02.2.2 (2002)Google Scholar
  64. 562.
    Thue, A.: Über unendliche Zeichenreihen. Norske vid. Selsk. Skr. Mat. Nat. Kl. 7, 1–22 (1906). Reprinted in Selected Mathematical Papers of Axel Thue, T. Nagell, editor, Universitetsforlaget, Oslo, 1977, pp. 139–158Google Scholar
  65. 563.
    Thue, A.: Über die gegenseitige Lage gleicher Teile gewisser Zeichenreihen. Norske vid. Selsk. Skr. Mat. Nat. Kl. 1, 1–67 (1912). Reprinted in Selected Mathematical Papers of Axel Thue, T. Nagell, editor, Universitetsforlaget, Oslo, 1977, pp. 413–478Google Scholar
  66. 568.
    Tunev, I.N., Shur, A.M.: On Two Stronger Versions of Dejean’s Conjecture, pp. 800–812. Springer, Berlin/Heidelberg (2012)CrossRefGoogle Scholar
  67. 595.
    Zimin, A.: Blocking sets of terms. Math. USSR Sbornik 47(2), 353–364 (1984)CrossRefGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  • Pascal Ochem
    • 1
  • Michaël Rao
    • 2
  • Matthieu Rosenfeld
    • 2
  1. 1.CNRS & LIRMM, MontpellierMontpellier Cedex 5France
  2. 2.LIP, ENS de LyonLyonFrance

Personalised recommendations